Hail, Franklin
- When
- May 14, 2:00 PM EST
- Where
- Franklin County, 3.54 mi NW of Union Hall
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.040, -79.740
Quarter size hail covered the ground on Windsor Point Loop.
A cold front approached the region during the day and passed through the evening hours. Storms developed along and ahead of this front, many of which increased to severe magnitude and produce mainly large hail with some wind damage reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A cold front approached the region during the day and passed through the evening hours. Storms developed along and ahead of this front, many of which increased to severe magnitude and produce mainly large hail with some wind damage reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 14, 10:06 AM EST, 3 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1106 AM EDT FRI MAY 14 2010 .SYNOPSIS... A WARM FRONT ALONG THE BLUE RIDGE WILL LIFT NORTHEAST OF THE AREA THIS MORNING. THIS WILL ALLOW WARMER AND MORE UNSTABLE AIR TO WORK INTO THE REGION AHEAD OF A COLD FRONT APPROACHING FROM THE NORTHWEST LATER TODAY. THIS FRONT WILL PASS THROUGH THE AREA TONIGHT AND STALL JUST SOUTH OF THE REGION SATURDAY. && .NEAR TERM /THROUGH TONIGHT/... WEDGE IS ERRODING QUICKLY AND SHOULD BE COMPLETELY SCOURED BY NOON. SOUTWEST TO WEST WINDS ARE NOTED AT ALL REPORTING STATIONS AND THIS SHOULD QUICKLY DISPERSE ANY REMAINING STABLE AIR. THE MORNING RNK SOUNDING WAS UNSTABLE BUT CAPPED...MID LEVEL LAPSE RATES WERE NEAR 8 DEG C. GIVEN EVEN A MODEST AMOUNT OF SURFACE HEATING (TEMPS OF ONLY 80) AND THE CAPE SLIPS ABOVE 2000 J/KG. IF THE TEMP REACHES 85 AND THE MID LEVELS ARE COOLED...A SBCAPE OF 3000 CAN BE ACHIEVED. IT LOOKS AS THOUGH THE MID LEVEL CAP WILL EASILY BE COMPROMISED BY A SHORT WAVE EMBEDDED IN THE WESTERLY FLOW OVER CENTRAL KY/TN...VCNTY OF 15 UTC (11AM) TSTM ACTIVITY BETWEEN LEX-BNA. THE 700 MB TEMP AT OHX (NASHVILLE) WAS ONLY +4 DEGREES C...5 DEGREES COOLER THAN OUR +9 DEG C AT RNK. UPSTREAM 500 MB TEMPS WERE 2 DEG C COOLER. THAT SAID...AS THIS SHORT WAVE AND COOLER AIR ADVECTS INTO OUR FCST AREA ALOFT...THE CAP WILL GO AWAY AND THE LAPSE RATES WILL REMAIN STEEP. THIS WILL LIKELY FUEL SEVERE STORMS ACROSS THE REGION...BEGINNING THIS AFTERNOON AND LINGERING THROUGH THE EVENING. THERE ARE TWO AREAS TO WATCH FOR ONSET THIS AFTERNOON...THE FIRST IS ONGOING DEEP CONVECTION THAT WILL MOVE DOWNSTREAM FROM KY/TN. THE OTHER WILL BE FOR NEW DEVELOPMENT ALONG AND EAST OF BLUE RIDGE IN THE LEE TROF. AS THE CAP ERRODES BUILD-UPS MAY OCCUR ALONG AND EAST OF THE BLUE RIDGE PRIOR TO THE ARRIVAL OF THE ACTIVITY IN KY/TN. AS SUCH WE MAY BE DEALING WITH A MUCH BUSIER RADAR PICTURE THIS AFTERNOON. IF THE CAP HOLDS UNTIL THE KY/TN ACTIVITY ARRIVES...THEN MAYBE ALL WE WILL HAVE TO ENTERTAIN IS ONE DISTINCT AREA OF TSTMS. EITHER WAY...THE RISK FOR SEVERE WEATHER WILL EXIST. THE MAIN THREAT WILL BE WIND AND HAIL...BUT WILL ALSO HAVE TO MONITOR FOR W-E LINE SEGMENTS WHICH MAY DUMP QUITE A BIT OF RAIN IN A SHORT TIME. PWATS ARE FCST TO INCREASE ABOVE 1.50...SO THE STORMS WILL BE RAIN EFFECIENT. THE TORNADIC THREAT LOOKS MINIMAL...ALTHOUGH THE FARTHER NORTH YOU GO (CLOSER TO THE UPPER TROF TO OUR NORTH) THE LOW LEVEL DIRECTIONAL SHEAR INCREASES AND WOULD SUPPORT SOME WEAK ROTATION. 700 MB WINDS ARE FORECAST TO INCREASE TO NEAR 40 KTS THIS EVENING...SO UNIDIRECTIONAL SPEED SHEAR IS LOOKING FAVORABLE FOR FAST MOVING CLUSTERS AND POTENTIAL FOR BOW ECHOES. GRIDDED POP/WX FORECAST HAS BEEN LEFT UNCHANGED. HIGH CHANCE OR LIKELY POPS LOOK GOOD. NO CHANGES MADE TO TEMPS OR OTHERWISE BASED ON MORNING PACKAGE DSCN. PREV DSCN AS FOLLOWS... MAIN CONCERN THEN WITH CONVECTIVE POTENTIAL AHEAD OF THE NEXT SLOW MOVING COLD FRONT DRIFTING IN FROM THE NW LATER TODAY. OVERALL TRENDS LOOK SLOWER GIVEN LESS FORCING PER S/W ENERGY PASSING WELL TO THE NW AND THE STRONG MID LEVEL RIDGE OVER THE SE STATES. MODELS ALSO SUGGEST THE MAIN PREFRONTAL BAND OF PRECIP MAY NOT DEVELOP OVER THE WEST UNTIL LATE IN THE DAY WHEN FAINT UPPER SUPPORT CROSSES UNDER THE TAIL OF THE PASSING TROF TO THE NORTH. HOWEVER GIVEN THE SURGE OF WARM ADVECTION AND DEEPER RH IN THE WAKE OF THE WEDGE EXPECT SOME DIFF HEATING DEVELOPMENT OVER THE WEST OR SW BY EARLY AFTERNOON BEFORE COVERAGE POSSIBLY JUMPS TO THE EASTERN LEE TROF. APPEARS EARLY TSRA MAY GET INHIBITED A BIT BY DEEP WESTERLY FLOW DRYING WHILE FORECAST 1-2K CAPES...AND ONSET OF LOW LEVEL BACKING ACROSS THE SOUTHERN BLUE RIDGE INTO THE PIEDMONT SUGGESTS TSRA CLUSTER POTENTIAL THIS AFTERNOON WELL AHEAD OF THE PREFRONTAL COVERAGE. UNIDIRECTIONAL WESTERLY FLOW ALOFT AGAIN SUPPORTS SOME SVR THREAT ESPCLY IF STORMS MERGE AND FORM A MORE LINEAR NATURE SO KEEPING MENTION IN THE HWO ACROSS THE AREA PER SWODY1. OTRW SLOWED DOWN POPS A BIT WHILE KEEPING LIKELYS WEST LATER AND HIGHER CHANCE SOUTH/SE PER INSTAB BUT LESS NEW RIVER VALLEY GIVEN BETTER WESTERLY MIXING. TEMPS SHOULD QUICKLY REBOUND TODAY AS CORE OF WARMER 85H AIR MOVES ACROSS AIDED BY DOWNSLOPE. HOWEVER THINK ENOUGH DEBRIS CLOUDS AROUND TO TRIM OFF A FEW DEGREES ESPCLY WEST OTRW LEANING TOWARD THE WARMER MAV MOS TODAY. FRONT WILL BE SLOWLY CROSSING THE REGION OVERNIGHT WITH ADDED EVENING CONVECTION LIKELY ACROSS THE WEST/SW PER LOCAL WRF WHICH MAY LINGER UNTIL MIDNIGHT OR SO BEFORE FADING. MAY ALSO STILL HAVE AN INITIAL AREA OF TSRA LINGERING SE SO WILL HAVE HIGH CHANCE/LOW LIKELY POPS WEST AND HIGHER CHANCE SE THRU ABOUT 6Z. SHOULD SEE SHRA AND CLOUDS SLOWLY DIMINISH LATE TONIGHT BEHIND THE FRONT WITH ONLY SOME AREAS OF FOG AROUND TOWARD MORNING AT THIS POINT. GIVEN THE SLOWER NATURE OF THE FRONT AND LESS DRYING...BUMPED UP LOWS A CAT OR SO MOST SPOTS OVERNIGHT. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... MODELS CONTINUE PUSHING SOUTHERN PERIPHERY OF QPF FARTHER NORTH WITH EACH RUN FOR SATURDAY. THE WEAK BOUNDARY WILL REMAIN CLOSE ENOUGH TO THE SOUTHERN HALF OF THE CWA SUCH THAT GOOD SURFACE CONVERGENCE WILL RESULT...THANKS TO THE SURFACE HIGH OVER THE GREAT LAKES. DRY NORTHERLY FLOW DELIVERING LOW 50S DEWPOINTS NEAR LYH...WILL INTERACT WITH THE MOISTURE RICH WSW FLOW ACROSS THE CAROLINAS. THUS...POPS WERE INC TO HIGH CHC FOR THE NC PIEDMONT AND THE NW NC HIGH COUNTRY. DID FOLLOW THE MAV MOS FOR MAX T AND DEWPOINTS...AS THE MET/NAM IS TOO STRNG WITH A DISTURBANCE MOVING ACROSS THE APPLN MTNS...THUS NOT ALLOWING THE RELATIVELY COOLER/DRIER AIR TO SEEP SOUTH SATURDAY. SURFACE HIGH PRESSURE MERGING OFF THE MIDDLE ATLANTIC COAST...WILL ALLOW E TO SE FLOW TO DEVELOP SUNDAY. THIS UPSLOPE COMPONENT IN CONJUNCTION WITH A FEW SHRTWVS MOVING ACROSS THE TN VALLEY...COMBINED WITH A SOUPY ATMOSPHERE...WILL ALLOW SHWS/STORMS TO POSSIBLY BECOME NUMEROUS BY LATE DAY ACROSS THE SW...AND INTO SUNDAY NIGHT ACROSS THE NEW RIVER VALLEY. MODELS DEFINITELY TOOK A MORE PESSIMISTIC SWING ON THE 0Z RUN...INCLUDING THE 03Z SREF. MAX T MAY BE A LITTLE TOO COLD CONSIDERING H85 TEMPS NEAR +13C...BUT MAY BE OK IF NUMEROUS SHOWERS BREAK OUT EARLY ENOUGH IN THE AFTERNOON. && .LONG TERM /MONDAY THROUGH THURSDAY/... TEMPERATURES ON MONDAY WILL BE A LITTLE COOLER AS COMPARED TO SUNDAY THANKS TO THE PRECIPITATION AND INCREASED CLOUD COVER. THE LOW PASSES TO OUR NORTH ON TUESDAY AND BRINGS AN ASSOCIATED COLD FRONT THROUGH THE REGION. SHOWERS AND STORMS WILL BE COMMON ACROSS THE REGION TUESDAY AND GRADUALLY DECREASE IN COVERAGE BEHIND THE FRONT TUESDAY NIGHT. AS THE SYSTEMS MAIN UPPER LOW PASSES TO THE NORTH WEDNESDAY INTO THURSDAY...COLD POOL RELATED ISOLATED SHOWERS ARE POSSIBLE. TEMPERATURES WILL TREND SLIGHTLY COOLER WEDNESDAY INTO THURSDAY. && .AVIATION /14Z FRIDAY THROUGH TUESDAY/... WEDGE IS QUICKLY ERRODING AND SHOULD DISSIPATE FORE NOON...KDAN/KLYH THE LAST OF THE TERMINALS TO CLEAR. A COLD FRONT WILL APPROACH FROM THE OHIO VALLEY LATE IN THE DAY. WARM UNSTABLE CONDITIONS WILL EXIST BY THIS AFTERNOON WITH SCATTERED SHOWERS AND THUNDERSTORMS DURING THE PEAK HEATING PART OF THE DAY...POTENTIALLY NUMEROUS ALONG THE COLD FRONT WEST AND THE LEE TROF OUT EAST. APPEARS BEST CHANCES FOR SHRA/TSRA WILL OCCUR OVER THE FAR WEST AFTER 16-17Z AND THEN SHIFT INTO THE EASTERN SITES BY MID/LATE AFTERNOON. SINCE CONFIDENCE HIGHER OF SEEING A TSRA AT KBLF OR KLWB INSERTING A VCTS THERE DURING THE AFTERNOON WHILE LEAVING ELSW VCSH OR JUST CB AS COVERAGE MORE UNCERTAIN EAST OF THE BLUE RIDGE. GIVEN THE SLOWING OF THE ACTUAL COLD FRONT...ACTIVITY MAY LINGER ESPCLY ALONG THE KBLF TO KDAN CORRIDOR INTO THE EVENING SO INCLUDING AN ADDED CB MENTION THRU ABOUT 02-03Z. SHOWERS SHOULD DIMINISH BY MIDNIGHT GIVING WAY TO SOME CLEARING BUT ALSO AREAS OF MVFR/IFR IN FOG/STRATUS AS INITIAL DRYING BEHIND THE FRONT RATHER LIMITED. THE COLD FRONT WILL STALL JUST SOUTH OF THE AREA ON SATURDAY WITH MAINLY VFR EXPECTED OUTSIDE OF ANY ISOLATED CONVECTION THAT MAY FORM NEAR THE VA/NC BORDER. FRONT WILL LIFT BACK NORTH SUNDAY BRINGING A BETTER SHOT AT SHRA AND MVFR CONDITIONS BY SUNDAY NIGHT. THIS BOUNDARY IN COMBO WITH ANOTHER COLD FRONT ARRIVING FROM THE WEST WILL LIKELY KEEP AN OVERALL MVFR TO IFR OUTLOOK FOR EARLY NEXT WEEK. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH NEAR TERM...JH/PM SHORT TERM...KM LONG TERM...DS AVIATION...JH/WP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1210 PM EDT FRI MAY 14 2010 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-151615- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 1210 PM EDT FRI MAY 14 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. DAMAGING WIND GUSTS AND LARGE HAIL ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ACTIVE WEATHER MONDAY AND TUESDAY WITH POTENTIAL FOR HEAVY RAIN RESULTING FROM SCATTERED TO NUMEROUS THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1230 PM EDT FRI MAY 14 2010 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-141930- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS- MONROE-GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... DANBURY...EDEN...BOONE...WILKESBORO...YADKINVILLE...TAZEWELL... MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI...RADFORD... BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY... GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON... HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON... BUENA VISTA...STUART...ROCKY MOUNT...BEDFORD...AMHERST... MARTINSVILLE...DANVILLE...LYNCHBURG...APPOMATTOX...SOUTH BOSTON... KEYSVILLE...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION... LEWISBURG...QUINWOOD...DUO...RAINELLE 1230 PM EDT FRI MAY 14 2010 ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING... THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS THIS AFTERNOON...AND MAY BECOME STRONG TO SEVERE AS THEY MOVE EAST OF THE MOUNTAINS THIS EVENING. ADDITIONAL THUNDERSTORM ACTIVITY IS EXPECTED TO DEVELOP OVER KENTUCKY AND TENNESSEE THIS AFTERNOON... AHEAD OF AN APPROACHING COLD FRONT. THESE STORMS MAY ALSO BECOME STRONG TO SEVERE...CONTAINING DAMAGING WINDS AND HAIL. SKYWARN ACTIVATION MAY BE REQUIRED BY MID AFTERNOON...BUT MORE LIKELY FOR THIS EVENING. PLEASE MONITOR NOAA WEATHER RADIO FOR FUTURE FORECAST UPDATES.
The Roanoke radar (KFCX), 47 km away, was scanning. The volume nearest the first event began at 18:59 UTC.
13 hail, 8 thunderstorm wind. Local standard time, as filed.
Quarter size hail covered the ground on Windsor Point Loop.
Quarter size hail occurred on Blackwater Bend Drive.
Quarter size hail covered the ground on Burnt Chimney Road.
A tree was blown down on Fletcher Street. Damage values are estimated.
Large limbs were blown down on Bear Wallow Road. Damage values are estimated.
Quarter size hail fell for five minutes near the intersection of Route 626 and Route 703.
Trees were blown down along Highway 220. Damage values are estimated.
The penny size hail was accompanied by thunderstorm wind gusts estimated to be between 45 and 50 mph.
Large tree limbs were blown down. Damage values are estimated.
A tree was blown down on Axtell Road. Damage values are estimated.
Large tree limbs were blown down. Damage values are estimated.
A tree was blown down on Bridge Port Road. Damage values are estimated.
Trees were blown down on Slyvan Hill Road near Saxe. Damage values are estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234433, 234434, 234435, 234437, 234438, 234447, 234448, 234439, 234449, 234440, 234442, 234443, 234450, 234444, 234451, 234452, 234455, 234453, 234445, 234446, 234454.